Intest Res  
Telmisartan-induced sprue-like enteropathy: a case report and a review of patients using non-olmesartan angiotensin receptor blockers
Harshal Surendra Mandavdhare1, Vishal Sharma1, Kaushal K Prasad1, Amit Kumar1, Manish Rathi2, Surinder S Rana1
Departments of 1Gastroenterology and 2Nephrology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
Correspondence to: Vishal Sharma, Department of Gastroenterology, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India. Tel: +91-708-7008099, Fax: +91-172-2744401, E-mail: docvishalsharma@gmail.com
Received: August 22, 2016; Revised: September 23, 2016; Accepted: October 4, 2016; Published online: February 21, 2017.
© Korean Association for the Study of Intestinal Diseases. All rights reserved.

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Recent studies have identified sprue-like illness associated with the use of the antihypertensive agent olmesartan medoxomil. However, whether this condition is specific to the use of olmesartan or is associated with the use of drugs belonging to the class of “sartans” remains to be clarified. A 45-year-old woman with chronic kidney disease along with hypothyroidism and hypertension presented with chronic diarrhea and significant weight loss. Endoscopy of the upper gastrointestinal tract showed scalloping and grooving of the duodenum, and histopathological examination showed subtotal villous atrophy. She was on telmisartan for hypertension, which was discontinued. Subsequently, diarrhea ameliorated dramatically, and she regained weight. To our knowledge, this is the first study to report telmisartan-associated sprue-like enteropathy. Further, we have reviewed the cases of patients with sprue-like enteropathy caused by valsartan, irbesartan, and eprosartan.
Keywords: Celiac disease; Diarrhea; Malabsorption


This Article

e-submission

Archives

Official Journal of

Indexed/Covered by